Alert archive / Oregon / High Surf Warnings in 2020

High Surf Warning 2, NWS Medford, OR

November 23, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Nov 23, 2020, 9:59 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 24, 2020, 10:00 PM PST. It was in force for 30 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2020, 9:59 AM PST (17:59 UTC)
In effect from
Nov 24, 2020, 10:00 PM PST
Expired
Nov 26, 2020, 4:00 AM PST
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 8:05 AM PSTHEAVY RAIN 0.946 E Gold Beach, OR24 HOUR AMOUNT ENDING AT 8 AM PST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WHUS46 KMFR 231759
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
959 AM PST Mon Nov 23 2020

ORZ021-022-241200-
/O.NEW.KMFR.SU.W.0002.201125T0600Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
959 AM PST Mon Nov 23 2020

...HIGH SURF WARNING IN EFFECT FROM 10 PM TUESDAY TO 4 AM PST
THURSDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet. 

* WHERE...The coastlines and beaches of Douglas, Coos, and Curry
  Counties.

* WHEN...From 10 PM Tuesday to 4 AM PST Thursday.

* IMPACTS...Extremely large breaking waves will create very
  hazardous conditions along beaches and area shorelines. Waves
  will inundate beaches, sweep over jetties and rocks, and surge 
  into normally dry areas. Infrastructure damage and significant 
  beach erosion can be expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure. Mariners 
traversing the bar are urged to exercise extreme caution or stay 
in port until the threat subsides. Please contact the U.S. Coast 
Guard for information regarding harbor and bar closures.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
103 
WHUS46 KMFR 241023
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
223 AM PST Tue Nov 24 2020

ORZ021-022-241830-
/O.CON.KMFR.SU.W.0002.201125T0600Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
223 AM PST Tue Nov 24 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST THURSDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet. 

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From 10 PM this evening to 4 AM PST Thursday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure. Mariners 
traversing the bar are urged to exercise extreme caution or stay 
in port until the threat subsides. Please contact the U.S. Coast 
Guard for information regarding harbor and bar closures.
&&

$$

Visit us at https://www.weather.gov/Medford
599 
WHUS46 KMFR 241821
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1021 AM PST Tue Nov 24 2020

ORZ021-022-251200-
/O.CON.KMFR.SU.W.0002.201125T0600Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
1021 AM PST Tue Nov 24 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST THURSDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From 10 PM this evening to 4 AM PST Thursday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure. Mariners
traversing the bar are urged to exercise extreme caution or stay
in port until the threat subsides. Please contact the U.S. Coast
Guard for information regarding harbor and bar closures. 
&&

$$

Visit us at https://www.weather.gov/Medford
169 
WHUS46 KMFR 251059
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
259 AM PST Wed Nov 25 2020

ORZ021-022-252030-
/O.CON.KMFR.SU.W.0002.000000T0000Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
259 AM PST Wed Nov 25 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
754 
WHUS46 KMFR 252002
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1202 PM PST Wed Nov 25 2020

ORZ021-022-261200-
/O.CON.KMFR.SU.W.0002.000000T0000Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
1202 PM PST Wed Nov 25 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Surf will peak this afternoon, then gradually diminish
  through tonight. 

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
376 
WHUS46 KMFR 261155
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
355 AM PST Thu Nov 26 2020

ORZ021-022-261300-
/O.EXP.KMFR.SU.W.0002.000000T0000Z-201126T1200Z/
South Central Oregon Coast-Curry County Coast-
355 AM PST Thu Nov 26 2020

...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Nov 23, 8:55 AM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 23, 8:55 AM PST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
855 AM PST Mon Nov 23 2020

.SHORT TERM...A weak front is moving into the coast this morning
and will spread very light precipitation into western portions of
the area, with best chances near the coast, in the Umpqua and
southern Oregon Cascades. Behind this front, weak high pressure
will build into the area Monday night. Then a stronger front
remains forecast to spread precipitation into the region Tuesday
evening through early Wednesday morning followed by numerous
showers Wednesday and Wednesday night.

Breezy to locally windy conditions are expected with this front
Tuesday evening into Wednesday with a potential for advisory level
winds in the Summer Lake area. Otherwise, the main impact with
this system will be snow across the higher mountain passes. Snow
levels will start at around 5500 ft then lower to 3500 feet by
Wednesday morning. Snow accumulations will be greatest in the
Southern Oregon Cascades. Total snowfall amounts are around 6 to
10 inches in the Southern Oregon Cascades but these are spread out
over a 36 hour period. Current models indicate the periods with
greatest accumulation will be late Tuesday evening into early
Wednesday morning, then Wednesday afternoon through late Wednesday
evening evening. Light snow is also expected east of the Cascades
and over Siskiyou Summit. Snow accumulations may be light for
these areas. However, with Thanksgiving travel on Wednesday,
travelers over the higher passes and east of the Cascades should
be prepared for periods of slippery and snow covered roads. For
additional details on this event, please see the previous
discussion below and follow the National Weather Service for
updates.

&&

.AVIATION...For the 23/12Z TAFS...A weak front will push into the
forecast area this morning. From the Cascades west...Areas of
MVFR/IFR cigs/vsbys in low clouds, rain, and fog with higher terrain
obscured will mostly improve to VFR by this afternoon.  The lower
conditions will redevelop this evening but without the
precipitation.

East of the Cascades...Generally VFR conditions will prevail through
this evening, but there will be some obscuration of higher terrain.
Keene

&&

.MARINE...Updated 300 AM PST Monday 23 Nov 2020...Fronts will
move onshore this morning and Tuesday afternoon. South winds with
the Tuesday front will reach Small Craft Advisory criteria north of
Cape Blanco, but steep to very steep seas will be the primary
concern through the week.

Two significant swell trains will move through this week. Moderate
but steep west to northwest swell will peak this afternoon, then
subside tonight. Heavy and very steep long period northwest swell
will arrive Tuesday night, peak Wednesday, then slowly subside
through Thursday. Confidence has increased enough with this event
that we've issued a Hazardous Seas Warning. High surf and hazardous
bar crossings are expected Wednesday and Thursday. High pressure
will build offshore Thursday and persist into the weekend. Keene

&&

.PREV DISCUSSION... /Issued 435 AM PST Mon Nov 23 2020/

Updated aviation discussion.

DISCUSSION...Satellite imagery shows cloud cover across most of
southern Oregon and northern California in association with a
frontal boundary that is moving ashore. Light showers should be
beginning soon across northern portions of coastal areas (Coos,
Douglas Counties) with the southern portions of the West Side
increasing shower chances later this morning. This front will
provide light showers to areas along and west of the Cascades, and
these showers will likely linger into this afternoon for the
Cascades and the coast. Snow levels are forecast to be around 4000
feet today, with snowfall amounts being relatively light through
the day (up to 4 inches at the highest peaks of the Cascades).
Despite the pattern being unsettled, the weather today should be
minimally impactful.

Another and stronger front is forecast to reach our area on
Tuesday. This front will bring some breezy to gusty winds to
areas east of the Cascades, especially for some of the higher
terrain (Winter Rim, maybe highway 31 between Summer Lake and
Paisley, the Warners). Have trended the forecast toward model
guidance in this scenario, but will allow the next shift to
determine any need for advisories for this area.

This next front will bring better chances for wetting rains and
more impactful wintry travel conditions across southern Oregon and
northern California. This is because the front will be relatively
slow moving, and a shortwave impulse will create additional
chances for precipitation on Wednesday. Snow levels will start
around 5500 feet and will drop to around 3500 feet by Wednesday
morning. In all, snow amounts in the Cascades will be higher with
amounts from 3 to 9 inches possible (higher amounts expected in
the higher elevations). Siskiyou Summit and Interstate 5 could see
up to an inch of snow, and Interstate 5 near Black Butte could
see a little more than a dusting. Along highway 97, expect 2 to 4
inches, in other areas of the East Side (including California and
Klamath Falls), up to a half an inch of snow is expected. Overall,
amounts do not look advisory worthy during this shift, but the day
shift will have other considerations (like holiday travel), and
will allow them to make the call either way.

Meanwhile, rain amounts at the coast and Coast Range will be up to
an inch with a quarter of an inch possible in our more downsloped
valleys (like the Rogue Valley). Areas farther south (like the
Shasta Valley) will see considerably less rain since this area is
already on the southern periphery of the front.

From there, a ridge of high pressure builds back into the area on
Thanksgiving and likely persists through the weekend, with the
possibility of the ridge weakening somewhat on Sunday as a front
passes to the north of our area. With this, expect chilly morning
temperatures (downright cold temps for areas east of the
Cascades) with strong inversions and fog or freezing fog once
again in the West Side Valleys. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 10 PM PST Tuesday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 10 PM Tuesday to 4 AM PST Thursday
     for PZZ350-356-370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:09 AM PSTHazardous Seas WarningMFR71 hr
Nov 23, 1:01 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath58 hr

Nearby

High Surf Warnings in Oregon, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.